Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Albany, NY

May 27, 2002Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 27, 2002, 8:47 PM EDT for Schoharie County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2002, 8:47 PM EDT (00:47 UTC)
Expired
May 27, 2002, 9:15 PM EDT
In force
28 min
Issued by
NWS Albany, NY
Area
Whole counties

County Schoharie County, NY

The radar

The Albany radar (KENX), 31 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 280047
SVRALY
NYC095-280115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
847 PM EDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHOHARIE COUNTY IN EASTERN NEW YORK

* UNTIL 915 PM EDT

* AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CENTRAL BRIDGE...OR ABOUT 7 MILES EAST OF
  COBLESKILL...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SLOANSVILLE AT 855 PM EDT...
  ESPERANCE AT 900 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING THREE QUARTER INCH HAIL.
THE GREATEST THREAT FROM THIS STORM IS LARGE HAIL. IF YOU ARE IN THE
PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:35 PM EDT, 12 minutes earlier.

Area forecast discussion, May 27, 8:35 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
835 PM EDT MON MAY 27 2002

DISC...SFC WV NR KGFL AT 00Z WITH CDFNT TRAILG SWD.  A NEW LN OF
CONVECTION HAS DVLPD ALG CDFNT.  SOME FAIRLY STG.  WL CONT TO
MONITOR CONVECTION.  EXPECT ACTVTY TO DIE BY LT EVE AND WL ATTEMPT
TO HOLD UPDATE UNTIL CONVECTION HAS DIED.  IF IT PERSISTS BYND 02Z
WL INCLUDE FOR LIMITED AREAS UNTIL A LTL AFT MIDNIGHT.

FNTL BNDRY SEPARATES VRY MOIST AIR/VRY DRY AIR. DPS ONLY IN UPR 30S
AT KROC/KFZY/KSLK...MEANWHILE 60-65 SE OF FNT.  FNT WL STALL OUT AND
SHUD TRIGGER SCT CONVECTION AGAIN TUE PM.  QUESTION IS HOW LRG AN
AREA TO INCLUDE CONVECTION.  IT LOOKS LIKE BEST CHC TUE PM WL BE
CNTRL AND S ZNS.  MODELS HINT BEST CHC WL BE FRTHR N ON WED.

.HYDROLOGICAL STATUS...NO HYDRO PROBLEMS...GRND WILL SOAK UP
MOST OF THE PCPN FROM THE SHRA/TSRA ACTIVITY.

.ALY...NONE

In the hours before

Special weather statement, May 27, 6:11 PM EDT, 2 hours 36 minutes before
NYZ059-272245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
611 PM EDT MON MAY 27 2002

...A STRONG THUNDERSTORM IN GREENE COUNTY...

AT 611 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER DURHAM...OR 14 MILES NORTHEAST OF HUNTER...MOVING EAST AT 15
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...HALF INCH HAIL...AND HEAVY RAIN...WILL BE NEAR...

CAIRO AT 620 PM EDT...
SURPRISE AT 625 PM EDT...
CLIMAX AT 640 PM EDT...
Local storm report, May 27, 6:43 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
643 PM EDT MON MAY 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    BEACON                    NY   .75 INCH HAIL
05/27/02   DUTCHESS

NNNN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:36 PM EDTSevere Thunderstorm WarningALYUlster24 min
May 28, 1:37 PM EDTFlash Flood WarningALYUlster3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.